Kansas, 2021

Winter Weather in Kansas, April 15 to 16, 2021

April 15 to 16, 2021 · NWS GLD · 1 event in 1 county or zone

An area of heavy snow over East Central Colorado extended into Sherman County during the evening of the 15th through the morning of the 16th. Up to six inches of snow were reported across the county, with the highest amounts reported in the northwest part of the county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An area of heavy snow over East Central Colorado extended into Sherman County during the evening of the 15th through the morning of the 16th. Up to six inches of snow were reported across the county, with the highest amounts reported in the northwest part of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 15, 7:25 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 15, 7:25 PM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
825 PM MDT Thu Apr 15 2021

.UPDATE...
Issued at 825 PM MDT Thu Apr 15 2021

The main area of moisture and lift is slowly approaching far
eastern Colorado at present time ahead of an approaching 500mb
trough. Surface temperatures will continue to slowly fall with the
dominant precipitation type being snow as the above mentioned
trough moves through the area. Visibilities of 1 to 3 miles are
expected through the night. The expected snowfall amounts look
reasonable when compared to several other model outputs combined.

Snow is expected to decrease in coverage and intensity from west
to east Friday morning with little if any snowfall by sunset.
North winds gusting to around 35 mph are expected across the
western 1/2 or so of the area on the backside of the storm. Given
the expectation that the snow will be rather wet and heavy the
threat of blowing snow appears minimal at this time.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 323 PM MDT Thu Apr 15 2021

Across the region this afternoon, the latest RAP40 500mb/water
vapor combo is showing upper level ridging over the central
portion of the country, holding the upcoming storm system at bay
over the west central Rockies. At the surface, high pressure
nosing south across the Plains is holding the surface component of
the upper level low over the 4-Corners region. Clouds continue to
stream across the area with the CWA under a southeasterly flow
due to the position of the surface ridge, with some gusts up to 25
mph at times.

Going into tonight, surface/upper level ridging will shift further
eastward, allowing for the upper low to trek eastward thru the
Rockies and eventually into the central Plains overnight into
Friday. The surface piece will move east as an inverted trough,
shifting mainly south of the CWA overnight into Friday. The 850mb
component will move almost in tandem with the trough, allowing for
ample surface-850 mb moisture to feed into the region. This will
trigger light rain to start mainly across western locales
overspreading the region as the overnight progresses.

The caveat will be how long it takes for the change over to all snow
as the upper low moves east, allowing for more colder air to wrap
into the area. Surface flow will eventually shift from more
southeasterly to start, to northerly around 06z. With such a moist
airmass, snow ratios are low and do expect a wet snow to occur.
There will be an upslope component initially into the area to help
further enhance precip, especially in northeast Colorado, where
models show highest potential snowfall to occur. Roadways/ground
temps will also be a factor for accum to affect area travel, but as
the overnight progresses the rate of falling precip should overcome
most areas in the current Advisory to allow for at least a slushy
accumulation on roadways.

Going towards Friday morning, the northerly flow expected will mix
well and could have gusts approaching the 25-35 mph range,
especially for northeast Colorado, so have mention of patchy blowing
snow there closer towards sunrise. The precip will begin to wane
from west to east during the morning hours Friday as the 500/700mb
lows track almost over the region, with the surface component/
deeper moisture further southeast of the CWA.

Temps do warm up enough during the day to allow for any snow to
start to mix with light rain before ending. Going into Friday night,
clouds and northerly flow remain as CWA still under influence of
exiting system.

So, overall for the Advisory, some increases in snow totals but a
general 3-7 inches is expected with 2-4" amts outside the Advisory.
There could be locally higher amounts in northeast Colorado that
could approach at least 8 inches especially in northern Yuma county.

For temps, lows tonight in the mid 20s to lower 30s, giving way to
highs on Friday ranging from the mid 30s west to the lower 40s east.
By Friday night, lows drop back to the 20s for all locales, warmest
east.

.LONG TERM...(Saturday through Thursday)
Issued at 320 PM MDT Thu Apr 15 2021

At the start of the forecast period today, the CWA has a westerly
upper air flow that turns northwesterly by the Saturday evening
hours as the back part of an upper air trough reaches over the CWA.
On Sunday, the upper air flow turns more northerly with another
trough beginning to build in western Canada. Going into Monday, the
flow aloft turns westerly as the base of the trailing trough moves
down over the CWA. On Tuesday, the flow turns northwesterly though
the GFS shows a quicker transition than the ECMWF at this time.
Model guidance shows a westerly flow returning on Wednesday as an
upper air low in the western CONUS begin to open into a trough. By
Thursday, the flow turns southwesterly as the front part of the
trough reaches the CWA. While the general pattern development seems
consistent between the long term models, the situation will be
monitored as there are some timing and placement discrepancies.

At the surface, the Tri-State area expects to see chances for
precipitation during the long term period. The weekend expects to
see minimal chances for precipitation. On Monday morning,
northern Yuma county sees a slight chance for light snow that does
not expect to amount to much. By mid Monday, most of the Tri-
State area expects to see a chance for light rain as a cold front
begins to pass through the area. The rain turns to snow overnight
and covers the remainder of the Tri- State area before tapering
off later Tuesday morning. Precipitation amounts look to be
minimal at this time. After a surface high departs to the east
during Wednesday, the evening hours see a slight chance for light
rain transitioning to light snow overnight, but there is currently
low confidence in this precipitation occurring. This situation
will be monitored to see if forecast models come into better
agreement in future runs.

The Tri-State area should see high temperatures on Saturday between
the lower 40s and the lower 50s followed by Sunday's highs being in
the lower 50s to lower 60s. Monday and Tuesday expect to see highs
in the middle 40s to middle 50s with highs on Wednesday and Thursday
in the lower 50s to lower 60s. Tri-State area overnight lows for
Saturday expect to be between the lower and upper 20s followed by
Sunday's overnight lows being between the middle 20s and middle 30s.
Tri-State overnight lows on Monday and Tuesday stay in the lower to
middle 20s while Wednesday's overnight lows expect to be in the
lower to middle 30s range.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 535 PM MDT Thu Apr 15 2021

Sub VFR conditions are expected at KGLD and KMCK through the
period. Rain chances early this evening will quickly change over
to snow around 03z at KGLD and 06z at KMCK continuing through 15z
or so before diminishing in coverage and intensity through the
remainder of the period. East winds up to 12kts early this evening
will around 12kts gusting to 25kts or at taf issuance will back to
the northeast late this evening and continue through sunrise
Friday morning. For the remainder of the day north winds gusting
up to 30kts or so are expected on the backside of the departing
storm system.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until noon MDT /1 PM CDT/ Friday for
     KSZ001-002-013-014.

CO...Winter Weather Advisory until noon MDT Friday for COZ090-091.

NE...Winter Weather Advisory until noon MDT /1 PM CDT/ Friday for
     NEZ079-080.

&&

UPDATE...99
SHORT TERM...JN
LONG TERM...076
AVIATION...99
Hazardous weather outlook, Apr 15, 7:10 PM MST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
810 PM MDT Thu Apr 15 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
810 PM MDT Thu Apr 15 2021 /910 PM CDT Thu Apr 15 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Winter Weather Advisory remains in effect for areas along and north
of Interstate 70 and along and west of Highway 25 through Friday morning.
Snowfall amounts of 3 to 7 inches are expected in the advisory area.
Visibilities below one mile in moderate to heavy snowfall are
possible. Elsewhere, snowfall amounts below 3 inches are expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Widespread snow will continue Friday morning decreasing in coverage
and intensity in the afternoon. Additional snowfall accumulations of
up to 2 inches are expected. The Winter Weather Advisory will expire
at 12 PM MDT Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. We would appreciate snowfall
reports via telephone and social media.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Sherman

When
April 15, 8:30 PM MST to April 16, 6:00 AM MST
Where
Sherman forecast zone
Reported by
Public
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Up to six inches of snow fell across the county, with the six inch snowfall reports confined to the northwest part of the county. Key impacts: heavy snow, limited visibility.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955313.